Texas, 2024

Tornado and Flash Flood in Texas, September 21 to 22, 2024

September 21 to 22, 2024 · NWS LUB · 9 events in 5 counties and zones

A strong upper level low pressure system moving across the southwestern United States into the four-corners region brought ample lift to create scattered thunderstorms late in the afternoon of the 21st. Thunderstorms initially developed across eastern New Mexico by mid-afternoon in response to the approaching upper level system and moderate boundary layer instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low pressure system moving across the southwestern United States into the four-corners region brought ample lift to create scattered thunderstorms late in the afternoon of the 21st. Thunderstorms initially developed across eastern New Mexico by mid-afternoon in response to the approaching upper level system and moderate boundary layer instability. These thunderstorms moved into the extreme southwestern Texas Panhandle late in the afternoon producing large hail up to two inches in diameter and several severe wind gusts. Hail up to two inches in diameter in Dimmitt destroyed numerous car windshields. Several gustnadoes were observed along the leading edge of activity as it tracked across the area. Increasing low level shear, due to a low level jet, interacted with the inflow to a thunderstorm east of Dimmitt (Castro County) producing a brief tornado in an open field. Although storms were moving quickly during the late afternoon through early evening, repeated rounds of storms created flash flooding in and around Dimmitt and flooding in isolated other locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 21, 1:10 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 21, 1:10 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CDT Sat Sep 21 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 205 PM CDT Sat Sep 21 2024

Isolated to scattered showers and weak storms have developed this
morning across portions of the far southwest Texas Panhandle and
western South Plains. This precipitation activity will remain weak
with little to no threats outside of lightning. As of noon today,
the main forcing for ascent remains across western/central New
Mexico still as the upper low enters the Four Corners region this
afternoon with the 60-70 knot jet core stretched across New Mexico.
Increasing southerly low-level moisture is present this afternoon on
visible satellite with streams of scattered to broken shallow
cumulus advecting northward into the forecast area. Temperatures are
warming across the forecast area today into the 80s and lower 90s.
The high clouds over the western forecast zones are breaking to
allow for increased daytime surface heating, which will help to
support destabilization this afternoon. A tongue of 700mb theta-e
moisture will develop across eastern New Mexico as the 700mb winds
turn more southwesterly. Height falls with the approaching upper low
will help to cool temperatures aloft and support convective storm
development. At the surface, a weak boundary is presently draped
across the Texas Panhandle ahead of the cold front farther north in
Colorado with the associated surface low in western Kansas. Moist
southerly surface winds will become breezy this afternoon with a
tightening of pressure gradients across the area.

Deep convection is expected to develop this afternoon across eastern
New Mexico with increasing instability due to strong ascent,
increased moisture and warming surface temperatures. Initially the
best corridor for severe storms will be along the New Mexico and
Texas state line where MLCAPE values will be in excess of 1500-2000
J/kg, along with bulk shear values around 40-50 knots. Timing still
remains around 4-7 PM for areas across the far southwest Texas
Panhandle and western South Plains. Given modest lapse rates around
7 degC/km and the strong synoptic scale forcing, the main threats
with this timeframe of storms will be large hail up to golf balls
and damaging wind gusts up to 70 mph. Storms will move quickly east-
northeast through the evening hours at around 20-30 mph. Storms will
near the I-27 corridor and approach the Caprock Escarpment near 7-10
PM this evening as the hail threat will slowly begin to lower.
However, the tornado threat will increase as backing low-level winds
ramp with 0-3km and 0-1km shear values around 20-30 knots and 15-20
knots, respectively. Additionally, the surface boundary over the
Texas Panhandle this afternoon may slide southward this evening and
become an area of concern for storms to latch on to. Thus the
tornado threat is nonzero and a brief tornado or two may be
possible. The area of greatest concern for a tornado would once
again be along this surface boundary, which current high-res models
want to drape across the far southeast Texas Panhandle down to the
northern South Plains. This placement would remain just north of the
City of Lubbock, but could easily be placed north or south by 50-100
miles. So this will be our most watched actively changing area of
concern this afternoon/evening.

Storms are expected to continue eastward late tonight into the far
southeast Texas Panhandle and Rolling Plains after 10 PM. However,
storm coverage is likely to begin decreasing from south to north with
the highest chances for storms across the northeast portions of the
forecast area. The threat for hail will likely diminish with the
main threat being damaging wind gusts. Once again that lingering
boundary will be monitored for any storms that may latch and attempt
to produce a tornado with the modest low-level wind shear during the
overnight hours. The cold front will approach the far southern Texas
Panhandle during the overnight hours tonight with additional shower
and thunderstorm development likely along the boundary as it pushes
southward into the morning hours tomorrow. Thus, additional rounds
of storms are expected from north to south into tomorrow morning.
The threat for severe weather will remain lower than this evening,
but strong gusty winds cannot be ruled out.

Temperatures will remain cool tonight in the mid 50s to upper 60s
across much of the forecast area with the passing cold front and
precipitation. Precipitation chances will diminish from north to
south tomorrow with another potential for strong to severe storms
tomorrow afternoon across the Rolling Plains. Temperatures across
the Rolling Plains will warm into the lower 80s ahead of the frontal
passage, which will give way to increased convective instability.
Additionally, there will be some ascent aloft as the upper low
ejects northeastward and puts the right entrance region of the 40-50
knot jet streak over the aforementioned area. Large hail up to the
size of quarters and damaging wind gust up to 60 mph remain the main
threats at this time.

Last but not least, a Flood Watch will be issued for this afternoon
and through tomorrow morning. PWATs are near 1.5" to 1.75", which
will easily support heavy rainfall with any storm that develops.
Additionally, multiple rounds of training storms over the far
southern Texas Panhandle leads to concerns of flooding with
potential QPF values in excess of 2-4". Any storm that develops
could also easily produce over an inch of rain and localized
flooding concerns.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 205 PM CDT Sat Sep 21 2024

Rain chances are expected to diminish and move southeast Sunday
night into early Monday as the front continues to push southeast.
Lowered pops slightly after midnight in part of the area to remove
mention from forecast. After a sunny mild Monday, the NBM continues
to show relatively high pops on Tuesday as an upper trough digs
south into the area. The 12Z operational GFS is more open with the
trough than many of the ensemble members and would suggest drier
weather for Tuesday into Wednesday. At this point we will continue
with the NBM pops which more closely match the majority of the
guidance and shows pops on the order of 30-50 percent. Those rain
chances continue into Wednesday and then diminish for the later part
of the week. The forecast starting Wednesday remains uncertain and
is dependent on the upper trough which may cut off into a closed low
in the southern plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Sat Sep 21 2024

Breezy south winds of 10 to 20 mph with gusts up to 25 mph are
expected through this evening at all three sites. Chances for
thunderstorms will increase at PVW/LBB this evening with lower
confidence on how far east storms will persist tonight and only a
vicinity thunder mention at CDS for now. Any thunderstorm will be
capable of damaging and erratic wind gusts, along with large hail
and heavy rainfall. A cold front is expected to push south across
all three sites towards the early morning hours tomorrow with a
wind shift to the east- northeast. Additional showers and storms
are possible at all three sites along the frontal boundary during
the morning hours tomorrow. Confidence remains low on exact timing
and thus a PROB30 was utilized as a best guess timeframe.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for TXZ021>025.

&&

SHORT TERM...11
LONG TERM....04
AVIATION...11
Hazardous weather outlook, Sep 21, 1:05 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
205 PM CDT Sat Sep 21 2024

TXZ021>044-221915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
205 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.
Thunderstorm chances increase this afternoon and evening near the
New Mexico and Texas state line. Locally heavy rainfall may lead to
flooding. Strong to severe thunderstorms will be possible over the
western South Plains and far southwestern Texas Panhandle. Hail up
to golf ball size, wind gusts up to 70 mph, and a tornado or two
will all be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms are likely to
redevelop Sunday morning along a cold front. The greatest potential
for heavy rain along with a few strong or severe thunderstorms is
expected along and east of the I27 corridor.

Widespread showers and storms with heavy rain at times may develop
on Tuesday.

The radar

The Cannon AFB radar (KFDX), 67 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 flood, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Parmer

When
September 21, 4:06 PM CST
Where
Parmer County, 3.86 mi W of Parmerton
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.579, -102.887

Hail, Castro

When
September 21, 4:25 PM CST
Where
Castro County, 2 mi WSW of Dimmitt to Dimmitt
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
34.539, -102.353

Law enforcement in Castro County reported a swath of hail up to two inches in diameter along Texas State Highway 86 from approximately two miles west-southwest of Dimmitt into Dimmitt. Numerous windshields were reported to be destroyed.

Flood, Bailey

When
September 21, 5:05 PM CST to 7:05 PM CST
Where
Bailey County, 5.02 mi WSW of Progress to 5.27 mi WSW of Progress
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.248, -102.899

A storm chaser reported water over the roadway near the intersection of Farm to Market Roads 1731 and 1760.

Flash Flood, Castro

When
September 21, 5:39 PM CST to 7:39 PM CST
Where
Castro County, 5.46 mi W of Dimmitt Muni Arpt to 1.31 mi WSW of Dimmitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.573, -102.416

Local law enforcement in Castro County reported water flowing over several roadways northwest of Dimmitt. These included Farm to Market Roads 2393 and 1055. Additionally, street flooding was reported in Dimmitt.

Tornado, Castro

When
September 21, 5:45 PM CST to 5:47 PM CST
Where
Castro County, 4 mi NNW of Nazareth to 4.05 mi N of Nazareth
Rating
EFU
Path length
1.27 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
34.602, -102.131

Local broadcast media relayed a video report of a tornado in an open field approximately four miles north of Nazareth.

Thunderstorm Wind, Castro

When
September 21, 5:58 PM CST to 6:02 PM CST
Where
Castro County, 3 mi N of Hart
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 1758 CST through 1802 CST. A peak wind gust of 69 mph was measured at 1800 CST.

Hail, Lamb

When
September 21, 6:08 PM CST
Where
Lamb County, 4 mi W of Littlefield
Measured
0.75 in hail
Reported by
Public
Coordinates
33.920, -102.390

Thunderstorm Wind, Swisher

When
September 21, 6:32 PM CST to 6:34 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia measured severe wind gusts from 1832 CST through 1834 CST. A peak wind gust of 73 mph was measured at 1833 CST.

Thunderstorm Wind, Swisher

When
September 22, 1:33 AM CST to 1:42 AM CST
Where
Swisher County, Vigo Park
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -101.480

A Texas Tech University West Texas mesonet site near Vigo Park measured severe wind gusts from 0133 CST through 0142 CST. A peak wind gust of 78 mph was measured at 0133 CST. Additionally, an NWS cooperative weather observer reported several irrigation center pivots that were overturned. Numerous power poles were also blown down near the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205964, 1205965, 1205972, 1205971, 1205966, 1205967, 1205968, 1205969, 1205970.